Michigan, 2013

Hail in Michigan, August 1, 2013

August 1, 2013 · NWS DTX · 3 events in 2 counties and zones

One inch hail was reported with a couple of thunderstorms that developed during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

One inch hail was reported with a couple of thunderstorms that developed during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 2:52 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 1, 2:52 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
352 PM EDT THU AUG 1 2013

.SHORT TERM...TONIGHT

AN UPPER LEVEL SHORTWAVE WILL CONTINUE TO MOVE OVER THE REGION THE
REST OF THE AFTERNOON ALLOWING SOME RAIN SHOWERS AND ISOLATED
THUNDERSTORMS TO DEVELOP ACROSS MAINLY THE NORTHERN PART OF THE CWA.
THIS SHORTWAVE WILL BE EAST OF THE REGION BY EARLY EVENING BRINGING
AN END TO THE RAIN SHOWERS AND THUNDERSTORMS FOR THE OVERNIGHT
HOURS. THE NORTHERN THUMB MAY SEE A PASSING RAIN SHOWER TOWARDS
DAYBREAK AS THE NEXT UPPER LEVEL DISTURBANCE MOVES INTO THE AREA.
HOWEVER NOT EXPECTING TOO MUCH OF AN IMPACT OR ACCUMULATION WITH ANY
SHOWERS THAT DO DEVELOP WITH THIS SYSTEM. OVERALL THE MAIN CONCERN
OVERNIGHT WILL BE CLOUD COVERAGE. HAVE KEPT THE MOSTLY CLEAR
FORECAST FOR MOST OF THE AREA. THE EXCEPTION WOULD BE TOWARDS THE
SAGINAW VALLEY AND NORTHERN THUMB REGION THAT WILL SEE SOME
INCREASING CLOUDS TOWARDS 10Z AS THE NEXT UPPER LEVEL DISTURBANCE
APPROACHES. DUE TO THE SLIGHT INCREASE IN CLOUDS FOR THE NORTHERN
AREAS...HAVE RAISED MINIMUM TEMPERATURES BY A FEW DEGREES /MID 50S/
FROM THE PREVIOUS FORECAST TO ACCOUNT FOR THE LACK OF RADIATIONAL
COOLING. OTHERWISE...MOST OF THE CWA WILL SEE OVERNIGHT TEMPERATURES
IN THE UPPER 50S.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY

LONGWAVE TROUGHING OVER THE GREAT LAKES DOES NOT LOOK TO BE GOING
ANYWHERE ANYTIME SOON. THE LARGE UPPER LEVEL CLOSED LOW OVER HUDSON
BAY AND NORTHERN ONTARIO LOOKS TO CONTINUE TO WOBBLE ABOUT IN THE
AREA BEFORE SLOWLY DRIFTING SOUTHWARD TOWARD THE NE CONUS DURING THE
BEGINNING OF NEXT WEEK. THIS WILL KEEP PERSISTENT CYCLONIC FLOW OVER
THE GREAT LAKES. SEVERAL SHORTWAVES AND FRONTS WILL PASS THROUGH THE
AREA WITHIN THE NW FLOW ALOFT. A SECOND UPPER LOW OVER THE WEST
COAST HAS CREATED A SPLIT FLOW PATTERN ALOFT WHICH IS MAKING THE
FORECAST A LITTLE LESS DEFINED AS THE TWO JET STREAMS TRY TO PHASE
IN THE VICINITY OF THE GREAT LAKES. THE TIMING OF THE INDIVIDUAL
FRONTS/WAVES AND UPPER LEVEL SUPPORT WILL DICTATE THE COVERAGE OF
PRECIP WE WILL REALIZE. MODEL SHIFTS HAVE BEEN IN PART DUE TO THE
PHASING OF THE JET STREAKS AND HOW THEY ALIGN DURING THE FROPAS.
BEING ON THE FRINGE OF THE HIGHER THETA E AIRMASS FOR THE BETTER
PART OF THE WEEK WILL ALSO HELP DICTATE WHERE THE
SHOWERS/THUNDERSTORMS ALIGN AS THE DEEPER MOISTURE WAIVERS
NORTH/SOUTH.

FRIDAY WILL BE THE FIRST DAY WITH A CHANCE OF PRECIP. THE MAIN UPPER
JET SUPPORT IS A BIT AHEAD OF THE MID LEVEL WAVES AND FRONT BUT
THERE IS SOME SEMBLANCE OF LEFT EXIT REGION DYNAMICS TO SUPPORT A
CHANCE OF SHOWERS/THUNDERSTORMS. AS MENTIONED IN THE PREVIOUS
DISCUSSION...THIS FROPA WILL OCCUR DURING THE 18-00Z WINDOW WHICH
WILL ADD SOME DIURNAL SUPPORT TO THE EVENT AS WELL. MODELS ARE
ADVERTISING 500-700 J/KG OF MUCAPE WITH LI/S AROUND 2-3C.

AFTER A SHORTWAVE RIDGE WORKS THROUGH FRIDAY NIGHT...ANOTHER
SHORTWAVE WILL WORK THROUGH SATURDAY AFTERNOON. FRIDAYS FRONT PUSHED
THE DEEPER MOISTURE SO FAR SOUTH THAT THIS SYSTEM MAY PASS WITH
LITTLE FAN FAIR BUT WITH THE MOISTURE LINGERING NEAR THE MI/OH
BORDER THERE IS A CHANCE THAT LOCATIONS SOUTH OF DTW/ARB COULD SEE
SOME SHOWERS. LEFT A SLIGHT CHANCE UP TO THE I69 CORRIDOR AS WE
COULD FALL IN THE RIGHT ENTRANCE REGION OF A DEPARTING NORTHERN
STREAM JET AS WELL AS THE LEFT EXIT REGION OF THE APPROACHING
SOUTHERN STREAM JET. THIS MAY BE ENOUGH TO PULL THE MOISTURE A BIT
NORTHWARD. MODELS HAVE BEEN STRUGGLING WITH THIS PERIOD FOR A COUPLE
RUNS NOW SO ADDITIONAL ADJUSTMENTS ARE LIKELY.

THE FROPA ON SATURDAY WILL USHER IN A COOLER HIGH PRESSURE SYSTEM
OUT OF CANADA WHICH WILL LINGER THROUGH MONDAY. 850 MB TEMPS ONCE
AGAIN LOOK TO DIP INTO THE MID/UPPER SINGLE DIGITS. SO IT DOES NOT
LOOK LIKE WE WILL BREAK OUT OF THE COOL WEATHER IN THE NEXT WEEK.
NEXT CHANCE OF PRECIP WILL COME ON MONDAY NIGHT OR TUESDAY WITH THE
NEXT LOBE OF VORTICITY ROTATING AROUND THE UPPER LOW.

&&

.MARINE...

LOW PRESSURE CENTERED OVER HUDSON BAY WILL SEND A SERIES
DISTURBANCES THROUGH THE GREAT LAKES OVER THE NEXT FEW DAYS. EACH
FRONTAL SYSTEM WILL BRING THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS TO THE REGION. EVEN WITH THESE FRONTAL SYSTEMS MOVING
THROUGH...WINDS WILL REMAIN FAIRLY LIGHT THROUGH SATURDAY RESULTING
IN LOW WAVE HEIGHTS. HIGH PRESSURE WILL FINALLY BUILD INTO THE GREAT
LAKES REGION ON SATURDAY NIGHT AND INTO SUNDAY INCREASING THE WAVE
HEIGHTS AND WINDS FOR THE LATER HALF OF THE WEEKEND.

&&

.AVIATION...ISSUED 1250 PM EDT THU AUG 1 2013

//DISCUSSION...

PATCHES OF LIGHT FOG AND LOW CEILINGS HAVE DISSIPATED OVER THE PAST
FEW HOURS. A FAST MOVING UPPER LEVEL DISTURBANCE IS STILL FORECASTED
TO MOVE OVER THE REGION THIS AFTERNOON CREATING THE POTENTIAL FOR
SOME RAIN SHOWERS OVER THE NEXT FEW HOURS. WHILE THE BEST CHANCE FOR
RAIN WILL MAINLY IN THE SAGINAW VALLEY AND THUMB REGIONS..HAVE ADDED
LIGHT RAIN AT ALL THE TAF SITES AS THERE IS A POTENTIAL FOR RAIN TO
REACH DOWN INTO THE DETROIT SITES. SKIES WILL BECOME MOSTLY CLEAR
OVERNIGHT WITH ONLY A FEW SCATTERED HIGH LEVEL CLOUDS AROUND. THE
NEXT UPPER LEVEL DISTURBANCE MOVES OVER THE REGION ON FRIDAY MORNING
LOWERING CEILINGS ACROSS SOUTHEAST MICHIGAN.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE THAT THUNDERSTORMS WILL OCCUR THIS AFTERNOON.

* MODERATE CONFIDENCE THAT CEILINGS WILL FALL BELOW 5000 FT AFTER 12Z
FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...RK
LONG TERM....DRK
MARINE.......RK
AVIATION.....RK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 1, 2:16 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
316 AM EDT THU AUG 1 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020730-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
316 AM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE STORMS
ARE NOT FORECAST TO BE SEVERE BUT WILL BE CAPABLE OF PRODUCING A
BRIEF HEAVY DOWNPOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-020730-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
316 AM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE STORMS
ARE NOT FORECAST TO BE SEVERE BUT WILL BE CAPABLE OF PRODUCING A
BRIEF HEAVY DOWNPOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 1, 3:30 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 PM EDT THU AUG 1 2013

MIZ068-069-075-076-012130-
LIVINGSTON-OAKLAND-WASHTENAW-WAYNE-
430 PM EDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOWELL...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PINCKNEY BY 440 PM EDT...
  BRIGHTON AND HAMBURG BY 450 PM EDT...
  WHITMORE LAKE BY 500 PM EDT...
  SOUTH LYON BY 505 PM EDT...
  SALEM BY 515 PM EDT...
  NOVI BY 520 PM EDT...
  NORTHVILLE BY 525 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

DG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Livingston

When
August 1, 3:35 PM EST
Where
Livingston County, 1.47 mi NNW of Howell
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -83.940

Hail, Livingston

When
August 1, 3:49 PM EST
Where
Livingston County, 1.23 mi NW of Chilson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.540, -83.870

Hail, Huron

When
August 1, 5:35 PM EST
Where
Huron County, 2.43 mi NW of Harbor Beach
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.850, -82.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472709, 472710, 472711.